Hydroxycut Products Recalled After One Death: FDA


 
1.4k
Shares
 

 

WASHINGTON (ASRN.ORG)- The maker of the widely sold Hydroxycut weight-loss supplements is recalling 14 products after reports of liver damage and one death.

The Food and Drug Administration urged consumers to immediately stop using the recalled products, which are made by Iovate Health Sciences Inc and marketed for weight loss, boosting energy and other uses.

"The FDA urges consumers to discontinue use of Hydroxycut products in order to avoid any undue risk. Adverse events are rare, but exist," said Dr. Linda Katz, interim chief medical officer in the FDA's Center for Food Safety and Applied Nutrition.

The agency has received 23 reports of liver problems ranging from jaundice to damage that required a liver transplant, Katz said. One person died.

Other reports also documented seizures, cardiovascular disorders and rhabdomyolysis, a type of muscle damage that can lead to kidney failure.

A message on the voice mail for Iovate Health Sciences in Ontario, Canada said the products were being recalled. Company officials could not be reached for further comment.

The company agreed to voluntarily pull the 14 products even though the FDA has not seen reports of serious harm with all of them, Katz said. Agency officials are investigating which doses and ingredients may be harmful, she said.

Two products with different ingredients, Hydroxycut Cleanse and Hoodia, were not included in the recall.

The recalled products contain a variety of ingredients including herbal extracts. They are sold as dietary supplements, which do not require the evidence of safety and effectiveness needed for medicines before they can be sold.

Critics say supplements need more oversight.

A 2007 law required manufacturers to turn over reports of problems with consumers, helping the FDA better monitor potential side effects, agency officials said.

"These reports are vital in helping FDA identify unsafe dietary supplements," said Vasilios Frankos, head of the FDA's Division of Dietary Supplement Programs.

People who took the recalled products should consult a doctor if they have symptoms of liver injury such as nausea, vomiting, light-colored stools, excessive fatigue, weakness, stomach pain, itching or loss of appetite.

The recalled products include Hydroxycut Regular Rapid Release Caplets, Hydroxycut Carb Control and Hydroxycut Max Drink Packets.

 

Copyright 2009- American Society of Registered Nurses (ASRN.ORG)-All Rights Reserved



 
1.4k
Shares
 

Articles in this issue:

Masthead

  • Masthead

    Editor-in Chief:
    Kirsten Nicole

    Editorial Staff:
    Kirsten Nicole
    Stan Kenyon
    Robyn Bowman
    Kimberly McNabb
    Lisa Gordon
    Stephanie Robinson

    Contributors:
    Kirsten Nicole
    Stan Kenyon
    Liz Di Bernardo
    Cris Lobato
    Elisa Howard
    Susan Cramer

Leave a Comment

Please keep in mind that all comments are moderated. Please do not use a spam keyword or a domain as your name, or else it will be deleted. Let's have a personal and meaningful conversation instead. Thanks for your comments!

Image Captcha